MAUDE Adverse Event Report: SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. MIS 3.2MM X 45MM RIMMED PIN STERILE; PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 74016465
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 11/30/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
 
Event or Problem Description
It was reported that during a tka, one (1) mis 3.2mm x 45mm rimmed pin sterile broke in femur cutting block and was retained in the patient body.Part of the pin was retrieved with forceps, but the tip of the pin was retained in the patient.The procedure was resumed, without any delay, using the same device.Current health status of the patient is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, no clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, no clinical factors were found which would have contributed to the event.Although the device material composition is used in other internal/implantable applications, this speed pin is manufactured and intended to be used as an instrument with short-term internal tissue exposure.The patient impact beyond the retained foreign body with possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.A review of the production order did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.A review of the instructions for use documents for speed pins reveals in caution section that the speed pin should be aligned with the orientation of the instrument fixation hole and should touch the bone before drilling to avoid pin binding in the block.Also, using a mallet with speed pins must be avoided, as speed pins can bend and bind in blocks.The review of speed pins also revealed in caution that single use devices should not be reused due to risks of breakage.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to this product and event.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned device reveals the pin fractured into two pieces.One piece of the device was not returned.A second device was received and reviewed and did not revealed any type of damage.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that per complaint details, the tip of the device broke and was retained in the distal femur, medial side.Reportedly, part of the pin was retrieved with forceps; however, the tip was not recovered.The procedure was resumed without delay or need for a backup device and no patient harm is suspected per correspondence.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, no clinical factors were found which would have contributed to the event.Although the device material composition (431 stainless steel) is used in other internal/implantable applications, this speed pin is manufactured and intended to be used as an instrument with short-term internal tissue exposure.The patient impact beyond the retained foreign body with possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the instructions for use was performed, and speed pins reveals in caution section that the speed pin should be aligned with the orientation of the instrument fixation hole and should touch the bone before drilling to avoid pin binding in the block.Also, using a mallet with speed pins must be avoided, as speed pins can bend and bind in blocks.The review of speed pins also revealed in caution that single use devices should not be reused due to risks of breakage.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
H3, h6: the associated device was returned and evaluated.A visual inspection of the returned device reveals the pin fractured into two pieces.One piece of the device was not returned.A second device was received and reviewed and did not revealed any type of damage.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that per complaint details, the tip of the device broke and was retained in the distal femur, medial side.Reportedly, part of the pin was retrieved with forceps; however, the tip was not recovered.The procedure was resumed without delay or need for a backup device and no patient harm is suspected per correspondence.No clinically relevant supporting documentation was provided for inclusion in this medical investigation.Therefore, no clinical factors were found which would have contributed to the event.Although the device material composition (431 stainless steel) is used in other internal/implantable applications, this speed pin is manufactured and intended to be used as an instrument with short-term internal tissue exposure.The patient impact beyond the retained foreign body with possible micro-motion and/or migration, and local irritation/discomfort cannot be determined.No further medical assessment can be rendered at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the instructions for use was performed, and speed pins reveals in caution section that the speed pin should be aligned with the orientation of the instrument fixation hole and should touch the bone before drilling to avoid pin binding in the block.Also, using a mallet with speed pins must be avoided, as speed pins can bend and bind in blocks.The review of speed pins also revealed in caution that single use devices should not be reused due to risks of breakage.This is a single use device, surgical technique or damage from misuse are likely potential factors that could contribute to the reported event.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.H11 ¿ corrected data.D3- manufacturer: please note that the email address (b)(6).Com was removed, as it does not correspond to the manufacturing site contact.G2- report source: the correct ones are health professional and company representative only.

Brand Name
MIS 3.2MM X 45MM RIMMED PIN STERILE
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, NON-CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key16448581
Report Number1020279-2023-00425
Device Sequence Number17607357
Product Code HSX
UDI-Device Identifier00885556691984
UDI-Public885556691984
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K113038
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/25/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number74016465
Device Lot Number21JNX0039
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/03/2023
Supplement Date Received by Manufacturer03/27/2023
05/17/2023
07/18/2023
Initial Report FDA Received Date02/27/2023
Supplement Report FDA Received Date03/28/2023
05/18/2023
07/25/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/12/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown